Vinsamlegast notið þetta auðkenni þegar þið vitnið til verksins eða tengið í það: http://hdl.handle.net/1946/19900
Gastrointestinal bleeding (GIB) is a common reason for hospitalization and referral to endoscopy. Certain drugs seem to be associated with GIB, although their role in specific types of GIB and etiology is unclear. The outcome of patients with GIB seems to be favourable although long-term follow-up data is lacking.
The aim of this thesis was to evaluate the incidence of gastrointestinal bleeding as well as to describe its etiology. Furthermore, to study the association of GIB and various drugs potentially associated with GIB and to determine the short- and long-term outcome in GIB patients. Lastly, to examine what proportion of patients with colorectal cancer have bleeding-related symptoms and what characterizes those patients.
The total cohort of the thesis included all patients that underwent endoscopy at the National University Hospital of Iceland in 2010 and all of those who underwent colonoscopy in 2013 at the National University Hospital of Iceland. The indications and results of endoscopies were prospectively noted. Endoscopic nurses interviewed patients on drug history prior to endoscopy. Furthermore, drug history was obtained by reviewing medical records and by access to a nationwide pharmaceutical database. Patients were further divided to 4 main cohorts: patients with acute upper gastrointestinal bleeding (AUGIB) in 2010, patients with acute lower gastrointestinal bleeding (ALGIB) in 2010, patients with ALGIB in both 2010 and 2013 and lastly, patients with unexplained GIB in 2010. Patients with unexplained bleeding were further categorized to patients with: unexplained overt GIB, unexplained occult GIB, obscure GIB and clinical suspicion of bleeding. Unexplained bleeders were retrospectively followed-up for at least three years. Controls were selected from patients undergoing endoscopy in the same period and matched for gender and age (±5 years). In addition, all patients diagnosed with colorectal cancer in Iceland from 2008-2011 were identified via the Icelandic Cancer Registry and their medical records retrospectively reviewed with respect to bleeding-related symptoms.
The most common etiologies of AUGIB were peptic ulcer (40%), Mallory-Weiss tears (12%) and oesophagitis (10%). The incidence of AUGIB was 87/100,000 inhabitants per year in the greater metropolitan area of Reykjavik, increasing with age. The following drugs were associated with AUGIB, non-steroidal anti-inflammatory drugs (NSAIDs) (p = 0.0002), low-dose aspirin (LDA) (p = 0.0371) and warfarin (p = 0.0069). NSAID use was associated with clinically significant AUGIB (Odds ratio – OR 6.6). The need for acute surgery in AUGIB was low (1.9%) and the rate of AUGIB-related deaths was very low (1.3%). The most common etiologies of ALGIB were diverticulosis (23%), ischemic colitis (16%) and inflammatory-bowel disease (12%). The incidence for ALGIB was also 87/100,000 inhabitants per year in the greater metropolitan area of Reykjavik, increasing with age. The use of NSAIDs, LDA and warfarin as well as concomitant use of LDA and warfarin was associated with ALGIB, odds ratio (OR) 3.5, 1.5, 2.8 and 3.6, respectively. Furthermore, bleeding from diverticulosis was associated with NSAIDs (OR 8.8), LDA (OR 2.0) and warfarin (OR 2.7). Ischemic colitis was associated with LDA (OR 2.3) and IBD with NSAIDs (OR 3.4). Patients with clinically significant ALGIB were more likely than bleeders without clinically significant bleeding to be using NSAIDs, warfarin and combined therapy of LDA and warfarin, OR 2.0, 2.5 and 30.7, respectively. No patient underwent acute surgery for ALGIB and the rate of ALGIB-related deaths was very low (1.2%). Of patients with unexplained bleeding, the incidence of obscure GIB was 10/100,000 inhabitants per year. The use of NSAIDs or warfarin was associated with both unexplained overt GIB and unexplained occult GIB, OR 2.0 and OR 2.0 for NSAID use, respectively, OR 3.9 and OR 4.5 for warfarin use, respectively. Only 1.6% of patients with unexplained occult bleeding were diagnosed with new/missed colorectal cancer in a mean follow-up of 3.0 years. Patients with unexplained overt and unexplained occult GIB were not more likely than controls to have another bleeding episode during a follow-up of at least three years, 5%, 6% and 3.5% respectively. Of patients diagnosed with colorectal cancer, 74% had bleeding-related symptoms, of those 61% had overt symptoms. Patients with bleeding-related symptoms were less likely than non-bleeders to have metastases at diagnosis (OR 0.56). Warfarin was associated with overt bleeding symptoms when compared to controls, OR 3.2. However, LDA use was not associated with bleeding-related symptoms.
Acute gastrointestinal bleeding is common, while obscure GIB is rare. The use of NSAIDs, LDA and warfarin seem to play an important role in gastrointestinal bleeding throughout the gastrointestinal tract and may increase risk of clinically significant bleeding. The short-term outcome of patients wit
|GIB skemman.pdf||949.03 kB||Opinn||Heildartexti||Skoða/Opna|